Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 14, 2003, 10:57 PM EST for Franklin County, Union County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 10:57 PM EST (03:57 UTC)
- Expired
- May 14, 2003, 11:45 PM EST
- In force
- 48 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Franklin County, IN, Union County, IN
The radar
The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 5:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
960
WUUS51 KILN 150357
SVRILN
INC047-161-150445-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 PM EST WED MAY 14 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UNION COUNTY IN INDIANA...
FRANKLIN COUNTY IN INDIANA...
* UNTIL 1145 PM EST...
* AT 1055 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL FAYETTE
COUNTY...OR ABOUT 9 MILES SOUTH OF CONNERSVILLE...MOVING EAST AT
40 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BILLINGSVILLE...
AT 1055 PM EST...A TRAINED WEATHER SPOTTER REPORTED IN ALPINE
REPORTED DIME SIZE HAIL.
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 3949 8518 3954 8515 3957 8514 3958 8481
3943 8483 &What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:26 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, May 14, 8:26 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 926 PM EDT WED MAY 14 2003 CURRENT SFC ANALYSIS INDCG STRONG BOW ECHO NW OF INDIANAPOLIS WITH SCATTERED TSTMS FURTHER EAST IN MORE STABLE AIR. BOW ECHO MOVNG SE RIDING ALONG WRM FRNT THAT EXTENDS FROM SFC LO IN CNTRL ILLINOIS SOUTHEAST THRU CNTRL INDIANA AND INTO SW OHIO. FRNTL BNDRY RIGHT OVER CVG METRO THIS EVNG AS WINDS HAVE SWUNG BACK AND FORTH FROM SE TO DUE SOUTH OVER LAST TWO HRS AT BOTH CVG AND LUK. CURRENT FCST LOOKS REALLY GOOD AS SHRA/TSTMS WILL CONTINUE ACRS FCST AREA FOR MOST OF THE NIGHT. 00Z KILN SOUNDING INDCG WEAK INSTABILITY (CAPES100 J/KG) AND 00Z RUC SHWNG SLOW INCREASE IN CAPE/LI VALUES THRU THE NIGHT ACRS SW 1/2 FCST AREA. SFC LO AND ASSOCD S/WV WILL TRACK EAST INTO REGION NEAR DAWN. BOW ECHO IN CNTRL INDIANA SHOULD RIDE FRNTL BNDRY SE INTO SE INDIANA COUNTIES AND TRI STATE AREA BTWN 03-04Z. BUT WITH ATMOSPHERE MORE STABLE AND LOSS OF DAYTIME HEATING...EXPECT SOME WEAKENING IN TSTMS AS THEY APPROACH CVG METRO. ANY POTENTIAL FOR ISOLD SVR STORMS LIKELY TO REMAIN CONFINED TO THE TRI STATE AREA OVERNIGHT. MAIN CONCERN WOULD BE FOR HAILERS...WB ZERO HANGING AROUND 8KFT. MAY ALSO HAVE TO WATCH FOR LOCALIZED FLOODING LATER IN TRI STATE AS WELL IF TSTMS MAINTAIN THEIR INTENSITY. AT LEAST COUNTY FFG VALUES HAVE RECOVERED SOMEWHAT FROM THE HEAVY RAINS OVER THE WEEKEND...WITH 1 HR GUIDANCE NOW ABV 1 INCH. ONLY BIG CHANGE TO CURRENT FCST PACKAGE WILL BE TO BUMP TEMPS UP ACRS TRI STATE REGION...WHERE DEWPTS ALREADY AROUND 60 F. ALSO WILL REMOVE ERLY CHC POPS IN CNTRL OH AND RIDE WITH LKLY POPS OVERNIGHT. UPDATE OUT BY 930 PM. .ILN...NONE. RYAN
Hazardous weather outlook, May 14, 4:18 AM EST, 18 hours 39 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 518 AM EDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 10:25 PM EST | Severe Thunderstorm Warning | ILN | Fayette, Franklin | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.